Patient Comments: Diabetic Neuropathy - Effective Treatments

Please describe what treatments have been effective for your diabetic neuropathy.

Comment from: Susan, 55-64 Female (Patient) Published: October 05

I have been a type 2 diabetic for 12-plus years, have neuropathy in my feet, and I'm starting to have it in my hands. Cooling of my feet has been a temporary fix. I was standing in a small creek while my husband dredged and that night I didn't have the nightly foot pain. I have been soaking a pair of socks with cool water, squeezing them out, putting them on my feet, and placing a Ziploc (large one) over my feet. Then I can do other things while the socks are on...30 to 45 minutes will usually do the job. I hope this helps.

Was this comment helpful?Yes
Comment from: lilbit, 35-44 Female (Patient) Published: October 05

I have peripheral and autonomic neuropathy. I have been on Neurontin, Lyrica, Ultram, and OxyContin over the years for my pain. My current doc refuses to prescribe anything but Neurontin and Lyrica, which have lost all effectiveness and have the worst side effects. Ultram helps but, because of the addiction factor, the doc refuses to give it to me. My feeling is that I will be taking these types of meds for the rest of my life and so is this enough of a reason to keep me from having some relief?

Was this comment helpful?Yes
Comment from: judeye, 55-64 Female (Patient) Published: March 24

I have the typical diabetic neuropathy in both my feet. I feel numbing, cold, and needles, but in my case, it's not unbearable, which is good because I have reactions to every medication we have tried. Now, I am having really bad pain in my right foot. It's about an 8 on the pain scale. It hurts worse when I have to walk or I am making dinner. X-rays show nothing.

Was this comment helpful?Yes
Comment from: Walt, 65-74 Male (Patient) Published: March 24

I tried Lyrica for my diabetic neuropathy. It helped for a while, but I developed swelling in my left hand, arm, and ankle, which is one of the side effects of Lyrica. As I have had a stroke that affected my left side, that's probably the reason the swelling was only on the left. After a while, the Lyrica wasn't doing a very good job, so I quit using it. It is expensive; however, I was getting it through my doctor by the patient-assistance program. I have not tried Cymbalta yet but plan to discuss this with my doctor at my next visit.

Was this comment helpful?Yes
Comment from: mchappell1, 55-64 Female (Patient) Published: August 12

For my diabetic neuropathy, the combination of Cymbalta and Hydrocodone helped a lot with the pain. Unfortunately, I lost my job, and therefore my insurance. I can't afford either one of my medications now. CVS's price for a month's supply of Cymbalta is $290. There's no way I can pay that without a job. The Hydrocodone was $4 with insurance, but my prescription ran out.

Was this comment helpful?Yes
Comment from: jasonedw, 35-44 Male (Patient) Published: August 17

My diabetic neuropathy is like a shooting feeling to my feet, but I would not describe it all like pain. It is more like a tickle that makes my feet and/or toes want to curl up. I also have bad aching in my calves from time to time, but I was told to lie on my back and raise up my leg to stretch my hamstring, and then bend back my foot toward me to further stretch the calves. This works very well only a little at the time, but after doing it for days, the pain always goes away.

Was this comment helpful?Yes
Comment from: tiredofpain, 45-54 Female (Patient) Published: June 08

I am currently trying to find relief from my leg pain. It starts at my ankle and continues up my leg. I tried Lyrica with no luck. It made me tired and I felt like I was in a fog. At first it seemed to help but then the help went away. The last Rx I tried was Gabapentin. I never felt any relief. At night and first thing in the morning I had nausea and vomiting. I now am trying Nortriptyline. I haven't taken enough for a response. There is nothing worse than the burning, stinging, shooting pains unless you count people thinking your making more of the pain than needs be. I just hope they never experience Neuropathy!

Was this comment helpful?Yes
Comment from: Susan, 55-64 Female (Patient) Published: June 05

I have been having the electric shooting pains in my feet for around 10 years. I was diagnosed with Type II diabetes just 2 years ago. I was eating too many starches of all kinds. I stopped eating them with meals, just maybe as snacks. I eat large salads with only lettuces and some other vegetable for a little bit extra crunch. I started walking and lost 25 lbs in 3 months. I have been very lazy/busy for a long while and have to get back to the walking part. The peripheral Neuropathy in my feet has lessened in frequency. The episodes only lasted for three agonizing days at a time. I went to a seminar with several doctors. They suggested I use a Novocaine based cream on it. I got the prescription strength and when the beginning tickle feeling starts I put on a little bit of the cream and then a burn bandage, which is waterproof, and change it daily for 3 days. It seems to help. I did not get the other drugs as this problem does not happen all the time, Thank God. I sure hope that if I keep my glucose levels down that this will stop eventually. I have lost some feeling in the skin of my feet, the ball and tips of my toes. I check them daily when I put on the moisturizer and there is no damage yet, other than the numbness.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Diabetic Neuropathy - Symptoms and Signs Question: What symptoms and signs did you experience with your diabetic neuropathy?
Diabetic Neuropathy - Experience With Diabetic Focal Neuropathy Question: Please describe your experience with diabetic focal neuropathy.
Diabetic Neuropathy - Other Conditions Question: What other conditions did you develop with your diabetic neuropathy?
Diabetic Neuropathy - Self-Care Question: Please share self-care tips that help relieve symptoms associated with diabetic neuropathy.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.